MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC FT CATHETER 5F RADIOLOGY BASIC TRAY (DL) (70CM NITINOL GUIDEWIRE); LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC FT CATHETER 5F RADIOLOGY BASIC TRAY (DL) (70CM NITINOL GUIDEWIRE); LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of rebq1156 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by the facility, via the sales rep, that they had a picc, which was placed easily.However, upon the guidewire extraction, the tip of the guidewire broke off and remained in the patient.The tip of the guidewire was removed by the interventional physician.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a guidewire tip breaking off is confirmed, and the cause is determined to be use-related.The device returned was one guidewire with floppy tip and one powerpicc ft catheter label.Visual observation found that the guidewire was returned in two pieces, with a piece of the coil wire, with all coils stretched, separate from the rest.The coil wire on the main portion of the wire was not uncoiled except for a region at the distal tip.The markings appeared to indicate that the wire was 70 cm in nominal length.Reddish residue was present on the wire, indicating it had been used.The broken core wire was found within the stretched coil wire.Microscopic evaluation found the end of the core wire to be very straight and orthogonal to the axis of the wire.The face of the break was shiny.The proximal end of the coil ire and the two ends of the distal coil wire segment appeared to be delaminating; the outer covering of the wire was coming away from the rest.No weld tip could be found.This, combined with a core wire length measurement very close to the short end of the guidewire¿s length specification, suggests that a piece of the guidewire is missing and has not been returned with the sample.It appears from the shiny portion of the break surface of the core wire and delamination at the coil wire break points that a sharp instrument was involved.A likely candidate for the sharp instrument is the needle.Such damage can be caused when the guidewire is retracted against the needle.The guidewire may have been partially sheared during insertion and then fully separated when the guidewire was retracted.The ifu states to withdraw the needle and guidewire as a unit should the wire need to be retracted.The following statement from the ifu may be helpful: ¿if the guidewire must be withdrawn while the needle is inserted, remove both the needle and wire as a unit to prevent the needle from damaging or shearing the guidewire.¿a lot history review (lhr) of rebq1156 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
POWERPICC FT CATHETER 5F RADIOLOGY BASIC TRAY (DL) (70CM NITINOL GUIDEWIRE)
Common Device Name
LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6865262
Report Number3006260740-2017-01600
Device Sequence Number10926818
Product Code LJS
UDI-Device Identifier00801741027970
UDI-Public(01)00801741027970
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K051672
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2018
Device Model NumberN/A
Device Catalogue Number3275355F
Device Lot NumberREBQ1156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2017
Event Location Hospital
Initial Date Received by Manufacturer 08/30/2017
Supplement Date Received by Manufacturer09/20/2017
Initial Report FDA Received Date09/14/2017
Supplement Report FDA Received Date09/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1